Oregon, 2011Frost and Freeze in Oregon, December 3, 2011
December 3, 2011 · NWS MFR · 1 event in 1 county or zone
A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 2, 8:57 PM PST, 6 hours 3 minutes earlier.
Area forecast discussion, Dec 2, 8:57 PM PST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
857 PM PST FRI DEC 2 2011
.DISCUSSION...THE 00Z GFS DATA HAS RECENTLY ARRIVED. IT IS
CONSISTENT WITH ITS LAST FEW RUNS IN DEPICTING AN UPPER LEVEL
PATTERN THAT IS DOMINATED BY A HIGH PRESSURE RIDGE CENTERED
OFFSHORE FROM THE PACIFIC NORTHWEST. WITH SUCH A PERSISTENT
PATTERN MOST OF THE DAY-TO-DAY CHANGES OVER THE NEXT WEEK WILL BE
SUBTLE. WITH STRONG INVERSIONS IN PLACE...VALLEY LOW CLOUDS AND
FOG WILL CONTINUE IN SOUTHWEST OREGON WHILE RIDGES ARE WARMER THAN
NORMAL. ALSO...MORNING LOWS IN COOS AND WESTERN DOUGLAS COUNTY
WILL BE NEAR FREEZING WHILE MAINLY IN THE MID 30S IN CURRY COUNTY.
NORTHEAST WINDS OVER THE WEEKEND WILL BE SLIGHTLY WEAKER THAN
THEY HAVE BEEN. ALSO OF NOTE IS THAT A WEAK TROUGH IN THE
NORTHERLY FLOW MAY BRING DRIZZLE OR LIGHT SHOWERS TO THE OREGON
COAST...ESPECIALLY NORTH OF CAPE BLANCO FROM TUESDAY NIGHT INTO
THURSDAY MORNING.
&&
.AVIATION...FREEZING FOG WILL RESULT IN IFR CONDITIONS IN THE ROGUE
AND ILLINOIS VALLEYS AND UMPQUA BASIN THROUGH SATURDAY MORNING
WITH PATCHES PERSISTING INTO THE AFTERNOON. ALSO...THERE IS AN AREA OF
MVFR LOW CLOUDS AROUND COOS BAY THAT WILL LIKELY PERSIST UNTIL
AROUND 16Z IN THE MORNING. ELSEWHERE...SKIES ARE FORECAST TO REMAIN
CLEAR WITH VFR CONDITIONS PREVAILING.
&&
.PREV DISCUSSION... /ISSUED 232 PM PST FRI DEC 2 2011/
SHORT TERM...A PERSTISTENT PATTERN REMAINS IN PLACE WITH A STRONG
SURFACE HIGH OVER THE AREA WITH A HIGH PRESSURE RIDGE CENTERED
OFFSHORE. A SHORTWAVE MOVING DOWN THE RIDGE OVER EASTERN OREGON
AND IDAHO IS BRINGING SOME GUSTY NORTHERLY WINDS...MAINLY FOR
LOCATIONS EAST OF THE CASCADES. WINDS WILL EASE LATE TONIGHT AS
THE DISTURBANCE SHIFTS SOUTH. THIS SHORTWAVE WILL ALSO BRING
COLDER AND DRIER AIR INTO AREAS EAST OF THE CASCADES TONIGHT. THE
HIGH PRESSURE OVER THE AREA STRENGTHENS AND PERSIST THROUGH THE
WEEKEND WITH A STRONG INVERSION AND STAGNANT AIR PATTERN ACROSS
THE CWA. NIGHTTIME AND MORNING FOG IS EXPECTED IN MANY WESTERN
VALLEYS...INCLUDING THE UMPQUA...ROGUE...APPLEGATE AND ILLINOIS
VALLEYS. THE STRONG INVERSION WILL ALLOW THE LOW CLOUDS AND FOG TO
LINGER INTO THE AFTERNOONS SATURDAY AND SUNDAY. THERE IS SOME
UNCERTAINTY ABOUT WHEN THE FOG WILL CLEAR IN THE AFTERNOONS WHICH
WILL STRONGLY IMPACT HIGH TEMPERATURES. OVER COOS
COUNTY...FREEZING CONDITIONS ARE EXPECTED TO RETURN TO THE VALLEYS
EARLY SATURDAY MORNING. TEMPERATURES IN THESE AREAS MAY BE
SLIGHTLY WARMER ON SUNDAY WITH MORNING LOWS IN THE LOWER TO MID
30S...BRINGING FROST AND PATCHY FREEZING CONDITIONS TO THESE AREA
SUNDAY MORNING. OFFSHORE FLOW IS EXPECTED TO KEEP THE CURRY
COASTAL AREAS ABOVE FREEZING. ON SUNDAY...ANOTHER SHORTWAVE MOVES
DOWN THE EASTERN SIDE OF THE HIGH BUT IS NOT EXPECTED TO HAVE A
SIGNIFICANT IMPACT ON THE CWA SINCE THIS SHORTWAVE REMAINS TO THE
EAST OVER IDAHO.
BY MONDAY AND TUESDAY...THE GFS AND ECMWF INDICATE SHORTWAVE
DISTURBANCES MOVING SOUTHWARD ACROSS THE AREA AND POTENTIALLY
WEAKENING THE HIGH SLIGHTLY WITH THE POTENTIAL FOR VALLEY FOG TO
LIFT AND CLEAR IN THE AFTERNOONS. OTHERWISE EXPECT LITTLE IMPACT
FROM THESE DISTURBANCES.
LONG TERM...THE EC AND GFS ARE IN SIMILAR AGREEMENT IN THE OVERALL
PATTERN FOR MOST OF NEXT WEEK WITH THE OMEGA BLOCK REMAINING IN
PLACE. THEREFORE CONFIDENCE IS HIGHER IN TRENDING POPS DOWN BELOW
SLIGHT CHANCE MENTION FOR THE LATTER PART OF NEXT WEEK. ALSO THIS
COULD MEAN MORE OF THE SAME WITH COLD NIGHTS ALONG WITH WEST SIDE
VALLEY FOG IN THE MORNING WITH PARTIAL AFTERNOON CLEARING.
TEMPERATURES DURING THE DAY REMAIN COOL IN THE VALLEYS AND MILDER
OVER THE RIDGE TOPS. WITH THAT SAID...IT'S TOO EARLY TO SAY IF THIS
WILL CONTINUE TO BE THE TREND GIVEN THAT PREVIOUS TWO RUNS OF THE EC
WERE SHOWING A SIGNIFICANT SHORTWAVE TROUGH MOVING IN FROM THE NORTH
ALONG WITH A MODIFIED ARCTIC FRONT MOVING INTO THE CWA. ALSO THE
ENSEMBLE MEAN SPREAD INCREASES OVER THE PAC NW TOWARDS THE END OF
NEXT WEEK. /MP
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 3 AM TO 8 AM PST SATURDAY FOR ORZ021.
AIR STAGNATION ADVISORY UNTIL 4 AM PST TUESDAY FOR
ORZ023-024-026-029-030.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST SUNDAY
FOR PZZ350.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST THIS EVENING FOR
PZZ356-370.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST SUNDAY FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST MONDAY FOR PZZ370.
DWHazardous weather outlook, Dec 2, 2:11 PM PST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
211 PM PST FRI DEC 2 2011
ORZ021-031500-
SOUTH CENTRAL OREGON COAST-
211 PM PST FRI DEC 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM PST SATURDAY. SEE
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-024-026-029-030-031500-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
211 PM PST FRI DEC 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.
.DAY ONE...TONIGHT
AIR STAGNATION ADVISORY REMAINS IN EFFECT. SEE WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AIR STAGNATION ADVISORY CONTINUES TO 4 AM PST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
Frost/Freeze, South Central Oregon Coast
- When
- December 3, 3:00 AM PST to 8:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 28 to 35 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, December 3, 20111 death · $75,000 · 8 events
- Winter Weather in Arizona, December 3 to 5, 20111 death · 1 event
- High Wind in Alaska, December 3 to 4, 2011$1.5 million · 103 kt wind · 2 events
- Winter Weather in Wisconsin, December 3 to 4, 20117 injured · $15,000 · 2 events
- Winter Storm and Winter Weather in Nebraska, December 3 to 4, 201124 events
- Heavy Snow and Winter Weather in Arizona, December 3 to 4, 2011$25,000 · 2 events
- Winter Storm in Kansas, December 3, 2011$22,000 · 4 events
- Blizzard and Winter Storm in Alaska, December 3 to 5, 201170 kt wind · 20 events
- Winter Weather in Iowa, December 3, 201111 events
- Heavy Snow in Iowa, December 3, 201110 events
- Heavy Snow and Winter Weather in Michigan, December 3 to 4, 2011$4,000 · 8 events
- Flooding and Heavy Rain in Illinois, December 3 to 6, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351847.